A new study links the cholesterol-lowering class of drugs known as statins to an increased risk of developing cataracts in adults.
Dr. Ishak Mansi, of the VA North Texas Health System, lead investigator of this study, said that “cataracts are a main cause of poor vision and blindness, specifically for the elderly.”
The Texas-based doctor added, “this study cannot identify that statins cause cataracts; rather, it identifies statin use as associated with a higher risk of being diagnosed with cataract.”
The reports, found in the September 19th online edition of JAMA Ophthalmology, show that around 14,000 men and women patients were examined, consisting of both statin users and nonusers, seen by the military health care system from October 2001 to March 2010.
Those taking the cholesterol-lowering medication had a 9% increased risk of developing cataracts.
Dr. Mansi had this to say about the results of his study: “we tried to slice the date in different directions and look at our findings from different angles and approaches of analyses to ensure its consistency. Consistently, statin use was associated with higher risk of cataract.
What Dr. Mansi was referring to was the 27 percent increased risk of developing cataracts when comparing those who took the statins to those who did not.
However, he urges statin users to consult with their doctors before ceasing use, as these drugs should be discussed on a case-by-case basis. “These medications have been a main tool in treatment of heart disease and should not be stopped because of a small higher risk of association with other disease,” he said.
For instance, the small chance that a statin user might develop cataracts is better than the long-term effects of high cholesterol when dealing with heart disease and similar medical disorders.
One doctor commented that statins reduce the risk of heart attacks, something that is frequently lethal. Additionally, cataract surgery is highly effective, and only rarely comes with complications.
For more information, contact a Gacovino Lake attorney at 1-800-246-HURT (4878).